Your hair loss questions, answered daily.

 

All Hair Loss Causes related posts

 

Hi, i first noticed that my hair was thinning when i was 17. Around the same time, i got this weird rash on the back of my head due to poorly cleaned clippers at a barber shop. Now i’m 19 and it’s really noticable that i am going bald. I can now see my scalp and my hair line has receded at least an inch and a half. I am very young. I believe it has to be a vitamin inbalance. Right now i’m taking ULTRA HAIR, which is filled with Biotin. I’m too scared to take rogaine or propecia, becuase i read that propecia can stop a man’s erection. What should i do? Who should i talk to? And do you think the rash has something to do with all this? The rash is still there. Thank you

Block Quote

If you review the Age category of this blog, you will learn that 17 year olds can get male pattern genetic hair loss. Assuming that you are male and receding, that is the most probable diagnosis. You need to get a diagnosis; you should have your head mapped out for miniaturization and attempt to get proper control of the hair loss with a drug like Propecia. If you have lost the first 1 1/2 inches of hair line, then you will go bald if you do not take a real proper action and get control of your hair loss. Playing with vitamins when you are losing your hair like you described, is like looking for fleas when a herd of elephants are chasing you. You should be running for you ‘life’ (and by that, I mean ‘hair’).

Propecia side effects have been covered on this site before: here, here, here, and here.

 

I am a male and I did a bad job of bleaching my hair and it burned my scalp. When I used the bleach I used it only on the top of my head. The hair on the top of my head seems to be growing slower than the back and sides where I applied the bleach. I am only 18 so can the hair loss be due to the bleach?

Block Quote

It would be unusual for any long term damage from a single bleaching episode on your hair. Assuming that you wait a year or so, everything should resolve. Make sure that you do not have male genetic hair loss, by getting your head mapped out for minaturization. If you do have genetic hair loss, thinning could have been precipitated by the bleaching and proper medications may be in order (like Propecia). Get a good doctor to evaluate you.

 

Hello Dr.,
I am a 22, almost 23, year old male. From the age of 14 until 20 I wore a bandana very tightly on my head everyday for at least 12 hours. Although it has been claimed a myth that head-wear does not cause hair loss, I believe that this has had something to do with it. I wore that thing to the point where my scalp actually hurt, and yet I continued wearing for at least another year in this state. My hair loss originated in the front, at the peak of my hair line. After I quit wearing the bandana, my hair loss either stopped or continued at an unnoticeable rate. I didn’t like the balding spot on the front of my head so I began wearing a hat that rested on the lower part of my forehead, not putting any pressure on my hair line. With too many people asking what my hair looked like, I decided to pull the bandana back out, as to expose a majority of my hair. I then began to notice an increase of hair loss. What should I do?

Thanks for your time!

Block Quote

Yes, a tight bandana can cause traction alopecia. Many Sikhs have hair loss from the turbins they use throughout the adult life. I have even seen 13 year olds who have been wearing turbins with complete traction alopecia and no side or frontal hair left. These tight turbins can produce hair loss in a relatively short period of time. I have transplanted some of them to address this traction hair loss.

Get a diagnosis from a competent doctor, then follow his advice. If you stop the tight bandana and the hair loss is not permanent, give it a year or so for recovery before doing anything more radical to it.

 

I wear Beanies (stocking cap/tuc, whatever you wanna call it) everyday. I usually where them for about an hour in the morning and then later in the evening I may where it for a couple hours. Overall, each day I wear a beanie for about 3 hours on average. Can they cause hair loss? Thanks for your help!

Block Quote

In 2003, I appeared on MTV’s Big Urban Myth show to dispel this myth. Wearing a beanie or cap for many hours a day for many years probably will not cause hair loss. This is an old wives’ tale that has been around for a long time. Many men wear hats to cover their balding, so the association of balding and hats has been clearly recognized for centuries. It is a classic chicken and egg problem: which came first?

 

12 years ago I had a long term infection after an operation. Soon after that I began losing hair all over my body: pubic, anal, chest, under arms, even nasal hair. Beard and mustached nowhere near as thick as they used to be. Please help me; what could cause this?!?!?!

Block Quote

The absence of body hair is alopecia universalis, an autoimmune problem which is most frequently genetic. Clearly your infection precipitated the condition but the genetics were hiding under the surface. You need to see a good dermatologist. Visit MedlinePlus and DermNet NZ for more information about alopecia.

 

Hello Dr. Rassman, I am a 21 year-old male and 2 years ago a friend mentioned to me that my hair was thinning. I had never noticed, I wore hats all the time, but then I started to notice shedding and thinning. I took acutane when I was younger (16 years old). Balding is not in my genes. I stress about it a lot. Do you think my hair loss has anything to do with accutane? I have seen doctors and they have just suggested rogaine or propecia if it starts excelerating. I would love any advice or tips you could present to me. I know I am not ready for a transplant, but what can I do to slow this down? I recently have started using nioxin hair therapy shampoo and condidtioner, haven’t really noticed much. Thanks a lot.

Block Quote

I am not certain if accutane could cause your hair loss after not taking it for more than 5 years. Starting Propecia and Rogaine is a good idea in an attempt to regrow, stop, or slow down your hair loss. As for Nioxin hair shampoo, I am not completely sold on this product for hair regrowth, but it is a good shampoo. If you have good result from this shampoo, then I think you should continue using it. If you have concerns that you are really going bald, I recommended that you call me at 800-NEW-HAIR to schedule a free consultation in Los Angeles or San Jose. You need to have your scalp mapped out for miniaturization and a proper diagnosis made by an expert.

 

Somebody mentioned losing hair after using Head ‘n Shoulders shampoo. In the fall of 1975, I started using Head ‘n Shoulders shampoo and immediately started losing hair and even though I could not prove the causal relation between the two, I immediately quit using Head ‘n Shoulders. Even though my hair has still receded and thinned somewhat since then, I have always been curious if anyone has taken a look at Head ‘n Shoulders and complaints about that brand of shampoo as a possible cause of hair loss.

Block Quote

Head and ShouldersHead & Shoulders shampoo, to my knowledge, does not contribute to hair loss. You are the first person who has presented this complaint to me. It is very possible that there was a coincidence between the shampoo and the change in your hair loss status.

Update August 18, 2008
Although I initially posted this almost 3 years ago, this has become a very hot topic as of late and the readers have provided some good commentary below.

 

i’m female and have been getting red dots on me that get a circle then the hair falls out, it burns and itches. Do you think I will go bald? Or will my hair grow back?

Block Quote

Based on your description, an itchy, red, circular ring lesion with hair loss might be due to a fungal or bacterial infection. If it is a fungus on the head, it is called Tinea Capitis. If the lesion is located on your body, it is called Tinea Corporus. If the infection is due to fungus, then the hair will grow back. You should see your doctor to get the diagnosis and appropriate treatment.

 

I am 72 and have been diagnosed with prostate cancer and diabetes. My hair is thinning rapidly and my scalp is itchy and greasy. Washing only accelerates the loss. Do you think there is any connection and is there anythig that can be done about the hair problem.(It is very fine and “flyaway”).

Block Quote

Many people with prostate cancer will be treated with finasteride. If your doctor is willing to add this to your treatment, the hair loss may slow, stop, or reverse. If the cancer is not under control, it might contribute to hair loss. Stress is a major cause of hair loss and I can only imagine that the stress you are going through is adding to this process. Diabetes, if it gets out of control, can contribute to hair loss as well.

 

I have male pattern baldness (my doc says)…BUT I AM losing hair on sides too….does this happen in male pattern baldness….i mean….can hair loss on sides happed due to some other reason or it does happen in male pattern baldness…Thank You

Block Quote

There are many causes of hair loss. It is possible that you have a condition called Diffuse Unpatterned Alopecia (DUPA), which would cause hair loss on the sides. It is similar to the type of hair loss some women undergo. As this is a very significant finding in a man, please undergo a complete scalp examination to establish a metric for miniaturization. What those measurements will show for DUPA, is miniaturization on the back and sides of the head in addition to miniaturization on the front, top, and possibly crown area.

The treatment for this condition is about 50% effective, but because there are many causes of hair loss, please have yourself checked out before it goes too far.

 

Valid CSS!

HTML 5 Validated